Utah, 2026

Winter Storm in Utah, February 17 to 18, 2026

February 17 to 18, 2026 · NWS GJT · 3 events in 3 counties and zones

A low pressure trough digging southward down the west coast along with a 180 kt jet stream allowed a significant surge of Atmospheric River moisture along with strong southwest winds to advect into eastern Utah and western Colorado. This allowed for significant mountain snowfall across most mountains in eastern Utah and western Colorado where one to two feet of snow fell.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A low pressure trough digging southward down the west coast along with a 180 kt jet stream allowed a significant surge of Atmospheric River moisture along with strong southwest winds to advect into eastern Utah and western Colorado. This allowed for significant mountain snowfall across most mountains in eastern Utah and western Colorado where one to two feet of snow fell. Snowfall transitioned from a heavy wet snow with lower snow ratios in the early stages to an efficient power like snow with higher snowfall ratios due to the drastically changing temperatures. Some favored southwest slopes received up to three or more feet of snow as well. The strong jet allowed for strong winds and blowing snow in addition to the heavy snow falling with gusts in the 45 to 60 mph range on average across the mountains with some localized higher gusts above 70 mph. Due to the warm airmass, most lower valleys received rain or a mix limiting accumulations except the southwest Colorado valleys that saw a combination of heavy snow and blowing snow due to the wind once they received the colder air with a second shortwave and strong cold front towards the latter half of this three day storm event. There were also some snow squalls in some areas due to the combination of heavy snow, wind and low visibility at times with the passage of the strong cold front toward the latter half of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 17, 12:59 AM MST, 1 hour 1 minute earlier. Its key messages:

  • Strong winds are expected Tuesday with gusts around 30-50 mph and upwards of 70 mph in the mountains.
  • Snow showers increase in coverage and intensity late tonight. There is a potential for snow squalls between 2 AM and 9 AM.
  • Gusty winds persist all day. Snow improves for the valleys tomorrow during the day although light snow will continue in the mountains.
  • Another rounds of moderate to heavy snow is expected on Wednesday during the day. Wind gusts will again range from 25-50 mph and upwards of 60 mph in the mountains.
  • A final round of snow is possible Friday, with drier conditions expected this weekend.
Area forecast discussion, Feb 17, 12:59 AM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
1259 AM MST Tue Feb 17 2026

.KEY MESSAGES...

- Strong winds are expected Tuesday with gusts around 30-50 mph
  and upwards of 70 mph in the mountains.

- Snow showers increase in coverage and intensity late tonight.
  There is a potential for snow squalls between 2 AM and 9 AM.

- Gusty winds persist all day. Snow improves for the valleys
  tomorrow during the day although light snow will continue in
  the mountains.

- Another rounds of moderate to heavy snow is expected on
  Wednesday during the day. Wind gusts will again range from
  25-50 mph and upwards of 60 mph in the mountains.

- A final round of snow is possible Friday, with drier
  conditions expected this weekend.

&&

.UPDATE...
Issued at 1256 AM MST Tue Feb 17 2026

Prefrontal gusts of 40 to 50 mph occurring attm in the Grand
Flat to Grand Valley zones and expect incoming showers will only
add to that at times so went ahead and issued a wind advisory
for these zones and included the Delta to Montrose zone as well
with some help from downsloping off the Uncompahgre.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 1059 PM MST Mon Feb 16 2026

A significant winter storm is still expected to impact the region
over the next 48 hours. High winds and substantial snowfall will
make mountain travel very challenging, with pass level accumulations
in the 10-20 inch range for most major mountain passes across the
region and potentially higher in a few favored locales like the
Highway 550 corridor. Blowing snow will produce whiteout conditions
as well. Went ahead and upgraded the Winter Weather Advisory for
COZ003 to account for an uptick in snowfall, especially on
Douglas Pass, where driving conditions will be pretty nasty.

Upper level winds continue to ratchet up this evening and will only
increase overnight as the 180kt jet max works across southwest
Colorado. Light snow will transition to heavier showers across the
mountains after midnight, increasing significantly in time for
morning commutes on Tuesday. Some banded showers Tuesday morning are
expected to add to travel headaches as high res models continue to
highlight a concentrated line of convective showers working through
from around 0300 MDT through the mid morning hours. Once this
shot is through, snow will lighten up across the region late
afternoon. Unfortunately, the excessive wind speeds will
continue to blow snow around making it seem much worse.

Tuesday night, another series of vorticity maxima work through
ahead of the upper trough, now digging into the Great Basin.
This will produce another round of significant snow accumulation
across the mountains. Cyclonic flow continues to send waves
across the region Wednesday, before the cold front finally
settles across the region late Wednesday evening. This is
expected to produce some stronger showers as lapse rates steepen
in the new air mass. Winds will finally lighten up a bit too
after midnight Wednesday night. Snow will taper down to light
orographic flurries by daybreak Thursday.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 1059 PM MST Mon Feb 16 2026

A broad, cold longwave trough will be in control of the Western
CONUS into the weekend, bringing a continuation of the unsettled
weather that characterized the week to this point. Within the
broader circulation, multiple shortwave troughs and ridges are
rotating through. Shortwave ridging will be in control of eastern
Utah and western Colorado on Thursday, as one trough ejects into the
Plains and another moves into the Pacific Northwest. As a result,
weather will be briefly quieter, with only lingering light
orographic snow showers expected. Much colder air will settle into
the region behind the ejecting Plains shortwave, with temperatures
expected to run 5-10 degrees below normal.

The Pacific Northwest trough mentioned above is set to be our next
weather-maker, potentially bringing another round of mountain snow
and valley rain. However, there is quite a lot of uncertainty with
this system, and some factors working against it. Models seem to
agree well enough on the timing of this system, bringing it through
Friday, but disagree on its strength and track. Deterministic GFS
digs a strong, deep trough that tracks south of the Four Corners,
while the deterministic ECMWF and Canadian guidance keep it weaker
and further north. The ensemble guidance does also seem to favor the
weaker and more northerly track. Even with the most promising of the
possible tracks, there comes the question of how much moisture will
be present. Even the strongest system can't produce precipitation
without moisture to work with, and unfortunately current guidance
isn't that promising. Ensemble PWAT guidance is favoring below
normal (40-60% of normal) PWATs during this period, with values
approaching normal closer to the Four Corners. AR moisture forecasts
are also rather anemic, with weak AR moisture making it to, at best,
the Four Corners. However, NBM probabilistic guidance is still
highlighting a 40-60% chance of 6 or more inches of snow in a 24
hour period for southern ranges on Friday. So despite all the
strikes against this system, there is still a signal for some
additional accumulation. Stay tuned, as this forecast is likely to
continue evolving over the coming days.

The longwave trough slides east of the Divide over the weekend, with
an amplified ridge expected to build in over the Intermountain West.
This will bring about a gradual warming and drying trend.
Temperatures are expected to warm near to a few degrees above normal
by early next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1059 PM MST Mon Feb 16 2026

Conditions will deteriorate over the next 3-6 hours, as ceilings
lower and precipitation fills in. KASE, KRIL, and KEGE will drop
below ILS breakpoints by 12z, with remaining terminals seeing
periods below breakpoints through 18z at the earliest. Rain and snow
showers will also lower visibility, with most terminals seeing
periods of visibility 1 mile or less. Southwesterly winds remain
elevated, with widespread gusts of 20-30 knots through the period,
and periods of gusts 30-40 knots, especially for higher elevation
terminals. Additionally, LLWS will remain an issue through the
period. VFR conditions will prevail through 12z, with MVFR to IFR
prevailing between 12z and 18z. Some locations, such as KASE and
KTEX, will see IFR to LIFR conditions prevail from 12z onward.
Mountain obscuration will be a concern throughout the period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Wind Advisory until 5 PM MST this afternoon for COZ001-002-007-
     008-014-020>022.
     Winter Storm Warning until 5 AM MST Thursday for COZ003-004-
     009-010-012-013-017>019.
     Winter Weather Advisory until 5 AM MST Thursday for COZ005-023.
     Wind Advisory until 5 AM MST early this morning for COZ006-011.
UT...Winter Weather Advisory until 5 AM MST Thursday for UTZ023-025-
     028.
     Wind Advisory until 5 AM MST early this morning for UTZ027.

&&

UPDATE...15
SHORT TERM...LTB
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Feb 16, 2:01 AM MST, 23 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
201 AM MST Mon Feb 16 2026

COZ001>014-017>023-UTZ022>025-027>029-170915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
201 AM MST Mon Feb 16 2026

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Winds will begin to increase across the higher terrain today ahead of
a strong storm system arriving overnight. Wind gusts of 35 to 55 mph
over exposed ridges and higher peaks above 9000 feet will be possible.
The upstream storm system arrives overnight combining the threat of
snowfall with these strong winds by sunrise. Moderate to heavy snow
rates and areas of blowing snow will create hazardous travel
conditions over the much of the high country.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

As this strong system works through western Colorado Tuesday morning
an additional threat of snow squalls will be possible. Travelers
along I-70 from Rifle to Vail Pass and adjacent mountain corridors
should be prepared for quickly changing weather and road conditions.
Visibility less than 1/2 mile due to strong wind gusts and heavy
snowfall rates along with flash freezing of road surfaces will be
threats with snow squalls or heavy snow bands moving through Tuesday
morning. Moderate to heavy snow rates and strong winds will remain
threats Tuesday afternoon through Wednesday afternoon over the
mountains and higher valley locations. Be prepared for an extended
period of hazardous winter travel and consider delaying travel plans.
A lull in widespread heavy snow rates and winds is still expected
Wednesday night into Thursday before another system moves in for the
late week period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However snow and
road reports are welcome as this strong winter storm system arrives
tomorrow morning.

In the hours before

Local storm report, Feb 16, 11:15 PM MST, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1115 PM MST Mon Feb 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     Non-Tstm Wnd Gst 16 NW Moab              38.75N 109.75W
02/16/2026  M45 MPH          Grand              UT   ASOS

            ASOS station KCNY 16 NW Moab.

&&
Local storm report, Feb 17, 12:16 AM MST, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1216 AM MST Tue Feb 17 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     Non-Tstm Wnd Gst 3 NW Fruitvale          39.12N 108.52W
02/16/2026  M45 MPH          Mesa               CO   ASOS

            ASOS station KGJT Grand Junction Rgnl AP.

&&

gjt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
February 17, 2:00 AM MST to February 18, 6:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 15 to 20 inches of snow fell across the area. Winds gusted in the 45 to 75 mph range.

Winter Storm, Tavaputs Plateau

When
February 17, 2:00 AM MST to February 18, 2:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Generally around 22.5 inches of snow fell at East Willow Creek in the higher elevations. Winds gusted in the 45 to 60 mph range with a peak wind gust of 59 mph at Wildhorse RAWS.

Winter Storm, La Sal & Abajo Mountains

When
February 17, 2:00 AM MST to February 18, 3:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 18 to 20 inches of snow fell in the Abajo Mountains with 6 to 9 inches of snow in the La Sal Mountains. Winds gusted in the 45 to 60 mph range with a peak wind gust of 64 mph at 9.4 miles northwest of La Sal.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2026Every state in 2026This day in weather historyWarnings in Utah, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317700, 1317702, 1317703.